High Wind, Northern Valley
- When
- December 20, 9:50 AM MST
- Where
- Northern Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
An arctic cold front dropped south across northeast Montana during the late morning and early afternoon hours of the 20th. Sustained wind speeds of 40 to 50 mph were common, with wind gusts of between 58 and 77 mph.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
An arctic cold front dropped south across northeast Montana during the late morning and early afternoon hours of the 20th. Sustained wind speeds of 40 to 50 mph were common, with wind gusts of between 58 and 77 mph. The strong wind combined with areas of light snow to produce blowing snow that reduced the visibility down to near zero at times during the afternoon. Although this was primarily a high wind event, there were a few areas that experienced near blizzard conditions for a short time. A few of the stronger wind gusts included:King Coulee Raws site (Valley County): 77 mph2 WNW of Bloomfield (Dawson County): 71 mphWhitewater (Phillips County): 67 mph
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 20, 9:19 AM MST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 919 AM MST MON DEC 20 2004 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY... STRONG COLD FRONT POISED JUST NORTH OF THE CANADIAN BORDER. FRONT WILL SWEEP SOUTH ACROSS CWA DURING THE DAYTIME HOURS TODAY. SURFACE OBSERVATIONS SHOWING QUITE A BIT OF SNOW FALLING BEHIND THE FRONT. ALTHOUGH WE SHOULD GET A GOOD SHOT OF MOISTURE...SNOW ACCUMULATIONS SHOULD BE QUITE MINIMAL. WILL UPDATE TO INCREASE CHANCE OF PRECIPITATION ACROSS THE REGION. TEMPERATURES TODAY SHOULD ONLY RISE A FEW DEGREES...AND THEN FALL DRAMATICALLY BEHIND THE FRONT. MODELS CONTINUE TO INDICATE A HIGH WIND EVENT TODAY. WINDS SHOULD INCREASE SUBSTANTIALLY THIS AFTERNOON AS MODELS INDICATE 45KTS AT 850MB AND 60KTS AT 700MB. GOOD LAPSE RATES SHOULD ALLOW AREA TO MIX DOWN FROM ABOUT 700MB. WILL LEAVE HIGH WIND WARNING IN PLACE FOR TODAY AT ALL LOCATIONS. UPDATE ON THE WAY. POHL .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... APPEARS THAT ROLLER COASTER TEMPERATURES WILL CONTINUE THROUGHOUT THE LENGTH OF THE EXTENDED PERIOD. MAIN FORECAST CHALLENGE IN THE EXTENDED CONTINUES TO BE TEMPERATURES AS THE REGION APPEARS TO BE ON THE CUSP OF AN ARCTIC OUTBREAK. THE ECMWF CONTINUES TO PROJECT THE FURTHEST WEST SOLUTION...WHILE THE GFS AND CANADIAN KEEP THE MAIN LOBE OF ARCTIC AIR TO THE EAST. HAVE ONCE AGAIN SIDED WITH THE MORE EASTERLY SOLUTIONS GIVEN THE STRENGTH OF THE RIDGE THAT WILL AFFECT THE REGION NEXT WEEKEND. PERIOD BEGINS WITH SOME SEMBLANCE OF ARCTIC AIR ACROSS THE REGION. CURRENT THINKING IS THAT TEMPERATURES WILL REMAIN SLIGHT BELOW AVERAGE FOR THIS TIME OF YEAR...BUT WILL FEEL WELL BELOW NORMAL GIVEN THE WARM SPELL AS OF LATE. COOLER AIR RETREATS OUT OF THE AREA EARLY ON FRIDAY AS A WARM FRONT LIFTS ACROSS THE REGION. WITH DECENT WARM AIR ADVECTION...THERE IS A POTENTIAL OF AN OVERRUNNING EVENT AHEAD OF THIS FRONT. HAVE THUS KEPT POPS FROM WEDNESDAY NIGHT THROUGH FRIDAY. THE MILD PACIFIC ORIGIN AIR WILL LAST THROUGH THE WEEKEND AHEAD OF A STRONG COLD FRONT WHICH WILL SLICE THROUGH THE REGION ON MONDAY. DEPENDING ON TIMING OF THE FRONT...TEMPERATURES COULD TAKE A TUMBLE THROUGHOUT THE DAY ON MONDAY. HAVE ADDED ADDITIONAL SLIGHT CHANCE POPS ACROSS THE AREA IN ANTICIPATION OF THIS FRONT. BT && .KGGW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 5 PM MONDAY FOR NORTHEAST MONTANA. && WWW.WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 543 AM MST MON DEC 20 2004 MTZ016>027-059>062-211300- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS- DAWSON-EASTERN ROOSEVELT-GARFIELD-MCCONE-NORTHERN PHILLIPS- NORTHERN VALLEY-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN- SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-WIBAUX- 543 AM MST MON DEC 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA .DAY ONE... A HIGH WIND WARNING IS IN EFFECT TODAY FOR NORTHEAST MONTANA UNTIL 5 PM. FOR MORE DETAILS PLEASE SEE WWUS75 KGGW OR GTFNPWGGW. .DAYS TWO THROUGH SEVEN... AN ARCTIC AIRMASS WILL OVERSPREAD THE REGION THROUGH THURSDAY ...ABRUPTLY ENDING THE RECENT SPELL OF UNSEASONABLY WARM TEMPERATURES. PERIODS OF LIGHT SNOW WILL ALSO BE POSSIBLE ACROSS THE REGION THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WWW.WEATHER.GOV/GLASGOW
The national radar mosaic for the moment the first event began.
14 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431139, 5431140, 5431141, 5431142, 5431150, 5431151, 5431152, 5431143, 5431144, 5431145, 5431146, 5431147, 5431148, 5431149.